Since July 2018, at least 34 Kankakee County lives have been saved by Naloxone.
Half a dozen lives were just saved in October in the area, says Lindsay Wilson, health promotions coordinator with the Kankakee County Health Department. Four of those lives were in Kankakee County. Two were in Grundy County.
Naloxone is the antidote to an opioid overdose. Administered correctly, it stops the overdose — and saves a life. Narcan is the nasal spray of Naloxone.
What’s frustrating is that many more lives could be saved.
Since 2011, Kankakee County has had 225 deaths attributable to drug overdoses. The number peaked with 56 dead in 2017, but still remains unacceptably high. There were 29 overdose deaths last year and 23 so far this year.
Let’s put 225 in perspective. The website Public School Review states that the average primary school in Illinois has 481 students. Prodigal Thought, a website devoted to church statistics, says that the average church congregation in America is 184. City-Data uses Census information and says that there are at least two dozen incorporated towns in Illinois with fewer than 225 people.
So, it’s like half a school died, or an entire church, or an entire town.
And almost anyone, with proper training, could save one of those lives. The Kankakee County Health Department has trained 642 people in the administration of Narcan during the past year and a half. As a result of an Illinois Opioid Response Grant, the training will go on through at least June 30, 2020.
The training is free, and at the end of the hour-long class, a person walks away with instructions, the necessary medical supplies and a potentially life-saving dose of Narcan.
Though some media coverage might have left an opposite impression, the antidote is not expensive. Through its grant, the Kankakee County gets a dose for $37.50. If it had to purchase it retail, the cost would likely be about $60, Wilson says.
So, the main barrier to saving lives is education and determination, not income.
Wilson, who served as a medical plans officer in the United States Army, now is the person in charge of training others to save lives. She was a first lieutenant who had been deployed to Honduras.
The training is part hands-on, but also a large part consciousness raising.
Illinois has a good Samaritan law, which means that a person administering the antidote is not subject to being arrested for “the unauthorized practice of medicine or the possession of an opioid antidote.”
And, Wilson points out, this is not a problem that society can arrest its way out of.
Opioid is a classification of a drug. Some opioids are natural. Some are synthetic. Some are illegal. Some are prescribed. Used correctly, when prescribed, opioids dull pain and relieve anxiety. But, Wilson points out, anyone can be at risk to become dependent on opioids or misuse them.
Normal effects of an opioid, she says, include feelings of euphoria; pain relief; drowsiness and sedation, defined as a state of calm or sleep. Misuse or heavy use of an opioid, according to the training, can lead to nausea; excessive drowsiness; lethargy or lifelessness; paranoia; and respiratory depression, where a person stops breathing.
A chronic user of an opioid might suffer: constipation; a bloated belly; nausea and vomiting; hypoxia, a lack of oxygen; and have liver damage. A person trying to stop repeated heavy opioid use will get withdrawal symptoms. While withdrawal alone will not kill you, it may feel like it. Problems include an overall achy feeling, a runny nose, sweating, diarrhea and vomiting.
Opioid, again, is a term that covers a number of different drugs. It covers some broad terms like opium and heroin, and also some specific drugs most of us would likely only see through a prescription, like Vicodin and Percocet. But the biggest problem locally, Wilson says, is with Fentanyl, which was responsible for 21 of the 29 overdose deaths in Kankakee County last year. Nationally, from 2013 to 2017, Fentanyl-related deaths were up 800 percent. Since 1999, the material states, 399,000 people in the country have died from an overdose.
The problem has occurred in three waves. The 1990s marked a rise in the use of prescription opioids. Deaths attributed to illegal heroin started to rise in 2010. By 2013, synthetic opioids were circulating — with fatal results.
Carfentanyl, she says, can be 10,000 times more potent than heroin. A dot the size of a grain of sand packs a wallop. Someone, Wilson says, may think they are buying or using cocaine or crystal meth, only to find it has been cut with the potentially lethal opioid Fentanyl.
This is a different drug epidemic in another way. The most frequent fatality, Wilson says, is a mid-life 40s something white male with an education — a high school diploma and some college. Yet there are increasing numbers of women, Hispanic and African-American victims.
In 2017, she says, Kankakee County had a person with a doctorate from Harvard University die from an opioid overdose.
Wilson also takes pains to point out that virtually every community in Kankakee County has suffered from the opioid crisis. The training also goes out of its way to reduce the stigma attached to drug use. Terms like “addict,” “drug abuse” and a “dirty drug screen” are discouraged.
Overdoses have occurred, she says, in gas stations, in libraries, in restaurants and in parking lots. More than half of all overdoses, though, occur in homes. That’s why family members and significant others in a person’s life ought to be trained
Treatment and myths
Because Fentanyl is a new phenomenon, misperceptions persist, Wilson says. There was even fear among first responders. The chance of accidental use is low. The vapor pressure of Fentanyl is low. Its powder does not absorb through the skin. Even a gel patch would take an hour to absorb. Washing hands with soap and water should prevent an accidental contamination.
“Heroin/Fentanyl must have contact with a mucous membrane,” Wilson says. Seconds matter and a person with the materials and the training should not wait to provide care.
How do you tell if someone is in the midst of an overdose?
Typical symptoms, Wilson says, include someone who is pale or clammy. They may be deeply snoring or gurgling. Their lips are blue. Their pupils may have shrunk to a pinpoint. Their breathing is stopped. They do not respond to stimuli. The best stimuli to try is to rub your knuckles up and down their breastplate and see if anything happens. You can also try shaking someone by their shoulders.
If there is a doubt, administer the Narcan. Narcan works by removing by blocking the opioid from the body’s receptor. There is no harm in administering the Narcan.
There is only one thing to do, she says, before administering the Narcan: Call 911.
Administering is simple. You peel away the plastic wrap from the container. Place the pointed end of the device between your index and forefinger. Insert the pointed end into the person’s nostril. Press down on the lounger with your thumb.
You can perform rescue breathing on the person, if needed. In rescue breathing, tilt the head back, pinch the nose and give two breaths to them. Repeat every five seconds.
There is a shield to separate your lips from the victim’s that is included with the kit given out by the health department. The kit also contains rubber gloves, along with a form to report that incident that the health department would seriously like to have turned in.
Until help arrives, keep the victim calm and warm. Do not give them any liquids. Have them lie down on their side with their hands under their head. This reduces the chance that they will choke on their own vomit.
The Narcan kit should be stored at a temperature between 59 and 77 degrees. It does expire, with a shelf life of between 18 months to two years. Even if technically expired, the Narcan may still help. There is no harm, again, in administering it.
Wilson says that the next critical step is to get people treatment for substance dependency, so they can stop using. The health department kit contains a laminated resource directory.
The health department also has a list of treatment agencies, including Kankakee County (815-802-9400) and Iroquois County (815-432-2483) Health departments for Narcan; Duane Dean Behavioral Health Center (815-939-0125) for outpatient and medication assisted treatment; Banyan Treatment Center, Gilman (888-218-2347) for inpatient, outpatient, medication assisted treatment and detox; Brandon House/Family Guidance Center, Manteno (312-943-6545) for inpatient, outpatient, medication assisted treatment and detox, accepts Medicaid; Iroquois Mental Health Centers, Watseka, Kankakee and Manteno (815-468-3241), outpatient treatment and Narcan; and Amita Behavioral Medicine (855-383-2224) outpatient, counseling, 24 hours, accepts adolescents, and accepts Medicaid.
The first critical step in any treatment plan is the patient’s determination. Family support is also critical, as is the person’s willingness to change their habits and locations that enabled their drug use.